Understanding the Connection Between Hypertension and Erectile Dysfunction (ED)
- English Column List
- English Page List
【Understanding the Connection Between Hypertension and Erectile Dysfunction (ED)】
Hypertension is widely recognized as a significant risk factor for atherosclerosis, a condition closely linked to the development of ED. At Shibuya Sanchome Clinic, a considerable number of patients are treated for both hypertension and ED simultaneously. According to the Massachusetts Male Aging Study (MMAS), the prevalence of ED among hypertensive patients in Western countries ranges from 15% to 26%. Similar studies in Japan also point to hypertension as a significant risk factor for ED among hypertensive individuals. However, there’s some puzzling evidence from comprehensive health check-up data that doesn’t consistently establish a significant link between hypertension and ED.
This discrepancy might be due to the influence of antihypertensive medications, which can, in some cases, contribute to ED as a side effect, impacting the occurrence of ED in hypertensive patients. Various antihypertensive medications—such as diuretics, sympathetic nervous system inhibitors, alpha-blockers, beta-blockers, calcium channel blockers, ACE inhibitors, and more—have the potential to cause ED. Nevertheless, it’s essential to note that these medications don’t always cause ED, and managing hypertension remains the primary focus.
Additionally, many hypertensive patients experience ED symptoms even before beginning antihypertensive treatment, indicating that hypertension independently poses a risk for ED. While antihypertensive medications are not contraindicated in combination with ED medications, it’s crucial to consult your doctor regarding the dosage and usage of ED medications if you’re taking antihypertensive medications.
Using ED medications alone typically doesn’t significantly lower blood pressure. However, some reports suggest that combining ED medications with antihypertensive medications can further reduce blood pressure by around 5-10mmHg. Thus, for patients on antihypertensive medications, it might be advisable to commence ED medication at a lower dose. Although this level of blood pressure reduction is generally not problematic, excessively lowering blood pressure can result in dizziness, nausea, and, in severe cases, fainting.
Therefore, caution should be exercised when considering the use of ED medications, especially if blood pressure is already lower than usual. Yet, it’s crucial to emphasize that for most individuals, using ED medications while on antihypertensive medications is generally safe, alleviating the need for excessive concern.
【Supervisor of this article】
Ken Takemori, MD. An anesthesiologist and Director of Shibuya 3rd Block Clinic.